Virginia, 2007

Flash Flood in Virginia, August 2, 2007

August 2, 2007 · NWS RNK · 1 event in 1 county or zone

Slow moving thunderstorms brought heavy rains to western Tazewell county during the evening of August 2nd, 2007. Two to four inches of rain in two hours produced flash flooding in the town of Richlands.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Slow moving thunderstorms brought heavy rains to western Tazewell county during the evening of August 2nd, 2007. Two to four inches of rain in two hours produced flash flooding in the town of Richlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 2, 1:49 PM EST, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 2, 1:49 PM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
249 PM EDT THU AUG 2 2007

.SYNOPSIS...
AN UPPER LEVEL RIDGE OVER THE MIDWEST WILL BUILD SLOWLY EAST
INTO EARLY NEXT WEEK. THIS WILL TEND TO SUPPRESS AFTERNOON
THUNDERSTORM DEVELOPMENT AND BRING HOT TEMPERATURES. COLD FRONTS WILL
WEAKEN AS THEY APPROACH THE MID ATLANTIC REGION FRIDAY NIGHT AND
THEN AGAIN NEXT TUESDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
NOT A LOT OF CHANGE TO GOING FORECAST THIS EVENING WITH ISOLATED
MAINLY MOUNTAIN CONVECTION LINGERING GIVEN MODERATE DEGREE OF
INSTABILITY AND OUTFLOW. THESE STORMS AGAIN WILL BE MAINLY RIDGETOP
ORIENTED AND SLOW MOVING PULSERS CAPABLE OF ISOLATED SEVERE/HEAVY
RAIN. GIVEN LACK OF SUPPORT ALOFT AGAIN EXPECT PRECIP TO FADE BY
MIDNIGHT...WITH PATCHY VALLEY FOG ESPCLY NEAR AREAS THAT SAW EARLIER
RAINFALL. THUS RUNNING WITH EARLY 20/30 POPS MAINLY WESTERN BLUE
RIDGE WEST OTRW PC/CLEAR. OVERALL LOW TEMPS IN THE 60S BUT NOT QUITE
AS LOW AS LAST NIGHT PER SLIGHT BUMP IN DEWPOINTS ATTM.

WEAK RIDGING ACROSS THE REGION TONIGHT WILL SHIFT EAST IN RESPONSE
TO APPROACHING PIECE OF UPPER TROFFINESS ON FRIDAY. MODELS DIFFER ON
STRENGTH OF S/W ENERGY UNDER THIS FEATURE LATER FRIDAY WHILE MOST
HAVE LEE TROF OUT EAST AHEAD OF THIS UPSTREAM SURFACE TROF. NAM
AGAIN HAS THE BEST RH/THETA-E SUPPORT ALONG THE BLUE RIDGE WITH THE
GFS LOOKING TOO DRY. ALTHO FLOW VEERS A LITTLE MORE WESTERLY ALOFT
THINK LIGHT ENOUGH TO ALLOW MID/LATE AFTERNOON CONVERGENCE SO UPPED
POPS A BIT MORE WEST...AND EDGED CHANCES FARTHER EAST GIVEN WESTERLY
TRAJECTORY/LEE TROF. THICKNESS UNDER NEAR FULL SUN EARLY AND WEAK
W/SW FLOW GIVING HIGHS CLOSER TO WARMER MAV MOS WHICH LOOKS BEST IN
COMPARISON TO HIGHS THIS AFTERNOON.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
FEW CHANGES TO THE SHORT TERM. MAIN ISSUE DURING THIS PERIOD WAS
THE OPERATIONAL GFS DEPICTION OF QPF ALONG NORTHERN COUNTIES LATER
SUNDAY AND MONDAY. GRANTED...THERE WILL BE TYPICAL POP UP SHOWERS
AND TSTORMS ALONG THE WESTERN HIGHLANDS...BUT IT SEEMS AS THOUGH
THE OPERATIONAL GFS IS TRYING TO RUN A COMPLEX FROM THE OHIO
VALLEY INTO THE MIDDLE ATLANTIC. THIS SOLUTION HAS ALMOST NO
SUPPORT IN THE SREF OR EVEN ITS OWN ENSEMBLE MEMBERS. IF ONE
COMPARES THE .05 PRECIP 12HR PROBABILITIES TO THE OPERATIONAL QPF
GRAPHIC...THE 20 PERCENT LINE ENDS ALONG THE OH/PA
BORDER...WHEREAS THE OPERATIONAL RUN EXTENDS TWO TENTHS MEASURABLE
INTO NORTHERN BATH AND ROCKBRIDGE COUNTIES. WILL NOT ACCEPT THIS
OUTLIER SOLUTION ATTM...AND WILL WAIT FOR MORE AGREEMENT BEFORE
MAKING ANY WHOLESALE CHANGES.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
OPERATIONAL GFS CAME IN A FEW DEGREES WARMER AT H85..LENDING MORE
CREDENCE TO A BAROCLINIC ZONE REMAINING WELL NORTH THROUGH AT
LEAST THE MIDDLE OF NEXT WEEK. AFTERNOON MOSTLY ELEVATED
CONVECTION WILL BECOME MORE COMMONPLACE AS SURFACE DEWS RETURN TO
MORE UNCOMFORTABLE LEVELS NEAR 70F...AS H5 HEIGHT CENTER NEARS.
STILL...NOT OBSERVING ANY SIZABLE ANOMALIES AT H5 OR H85...THUS
HEAT SHOULDNT BE LEGENDARY. JUST A HOT AND STEAMY BEGINNING OF
AUGUST. WHAT LOOKS LIKE A MCS COMING ACROSS THE OHIO VALLEY AND
CLIPPING OUR NORTHERN COUNTIES LOOKS MORE LIKE CONVECTIVE FEEDBACK
WITH A BULLSEYE VORT MAX APPEARING OUT OF NOWHERE IN WESTERN OHIO.
THINK THAT WHAT DOES DEVELOP WILL MISS MY CWA NORTH. WITH H3 JET
THROUGH THE UPPER GREAT LAKES...WEST EAST LINE OF GFS QPF LOOKS
SPURIOUS ON MONDAY AND TUESDAY ALSO. WEAK BOUNDARY SINKING SOUTH WILL
PROVIDE ENOUGH OF A TRIGGER FOR CONVECTION EVEN IN THE VIRGINIA
LOWLANDS...DAN LYH CORRIDOR...BY THURSDAY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
LOOKING FOR A CONTINUATION OF ISOLATED/WIDELY SCATTERED SLOW
MOVING CONVECTION OVER THE WEST INTO EARLY THIS EVENING...OTRW VFR
OUTSIDE BRIEF MVFR/IFR VICINITY TSRA. PATCHY VALLEY FOG OVERNIGHT
SHOULD AGAIN MAKE FOR A PERIOD OF MVFR VSBYS IN FOG EASTERN SITES
AND IFR/LIFR LWB UNDER CLEAR SKIES. A LITTLE BETTER CHANCE OF
CONVECTION ON FRIDAY WITH UPPER IMPULSE DROPPING THRU THE SW AND
LEE TROF PIEDMONT. HOWEVER WITH A BIT MORE OF A WESTERLY WIND
THRU THE COLUMN APPEARS TSRA INITIATION LIKELY NEAR THE END OF THE
VALID TAF PERIOD SO WONT INCLUDE MENTION. OTRW EARLY FOG SHOULD
QUICKLY BREAK INTO A SCTD CU FIELD BY MIDDAY FRIDAY RESULTING IN
OVERALL VFR CONDITIONS INTO FRIDAY AFTERNOON OUTSIDE ANY
CONVECTION.

SATURDAY THROUGH MONDAY...LOOKS LIKE LITTLE CHANGE WITH A COLD
FRONT REMAINING JUST NORTH AND PERSISTENT LEE TROFFINESS OVER THE
EAST. THIS SHOULD AGAIN RESULT IN SPOTTY AFTERNOON/EVENING MVFR IN
TSRA AND PATCHY FOG AT NIGHT...OTRW VFR THRU THE PERIOD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...KM
SHORT TERM...KM
LONG TERM...KM
AVIATION...DS/JH/JJ
Hazardous weather outlook, Aug 2, 4:44 AM EST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
544 AM EDT THU AUG 2 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-030945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
544 AM EDT THU AUG 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Charleston,WV radar (KRLX), 135 km away, was scanning. The volume nearest the first event began at 22:18 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Tazewell

When
August 2, 5:20 PM EST to 8:45 PM EST
Where
Tazewell County, Richlands
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
37.100, -81.820

Two to four inches of rain caused flash flooding in the town of Richlands, Virginia, during the evening of August 2nd. This resulted in several road closures in the town, including U.S. Highway 460. A 4 to 5 foot boulder also washed onto the road near the Red Ash Campground. Several homes were impacted by mudslides, sustaining minor structural damage. Damage amounts are based on rough estimates.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54266.